New (to everything!)

Hi everyone,

After what I can understand was my first "flare" - with severe burning sensations in my hands from January to March last year and pain all the way until 4 months ago when I started the foul tasting hydrochloroquine. I've only really started looking at information now (there were so many different diagnoses on the table to begin with that I didn't want to freak myself out) and thought I'd reach out and hear if anyone else suffers with the burning - what helps, what to avoid, etc. Looking forward to learning and meeting new people in this group!

18 Replies
oldestnewest

I am here and welcome from me looking forward to hearing more from you.xxxx

3 likes
Reply

Sylvi, if anyone can help puppies_are_my_fave. then it's you. :-) xxxx

3 likes
Reply

Thank you my darling i do try my best.xxx

2 likes
Reply

Thank you, sylvi! Likewise! It took me a while to get to a place where I wanted to reach out to others, and all the friendly replies are so heartening in the midst of what has been a bit of a scary and lonely experience! 😊

3 likes
Reply

Hiya puppies_are_my_fave & welcome. I hope you find being here helpful, there are lots of us with varied experiences so I'm sure someone will be along to compare notes with. As I understand it though the burning sensation is caused when a particular joint is inflamed it sets off the nerves closest to that joint & the sensation is of burning. If the inflammation is controlled the burning sensation & hotness of the joint stops. Are you not particularly well controlled yet with hydroxychloroquine? It may be worth asking your Rheumy if an NSAID would be helpful if you have widespread inflammation, or even a med review?

Just another thing, are you prescribed enteric coated HCQ? With you saying they don't taste nice (& assuming you're taking them with plenty of water not sucking them!) it could be they're not. It should state on the box & maybe e/c on the tablet itself. Enteric coating is a film on the outside of the tablet designed to stop the tablet disolving until it reaches the small intestine, meaning potentially it doesn't irritate the stomach lining.

4 likes
Reply

Hi! And thanks for your response! The whole thing is pretty new - and the hydrochloroquine has really been a rollercoaster with hair loss, hot flashes and very dry finger tips! I initially took 4 months of the tablets and was feeling good, but along the way I developed tinnitus that did not go away for more than 2months (still unresolved) , so at my first review a month and a half ago my rheumatologist recommended we try come off the tablets (for 3 weeks for my ears, and push it to 6 to see if I could avoid the medication entirely if my symptoms did not return) to see if it was caused by that. Well, tinnitus did not go away but the angry hands came back with a vengeance (plus other new swelling/tenderness) after less than 3 weeks off it, so now I'm back on it again and trying to get used to all side effects again! I think once things settle down I will have a better idea of what is working!

That is a brilliant suggestion about trying ones with coating! The quinoroc (sp?) I'm on now tastes bad the instant it touches my mouth/the water & it is super bitter! I hadn't even considered asking for an alternative - I was actually even toying with writing to the company and being like "c'mon guys, have you actually tasted this stuff?!" 😂

3 likes
Reply

Well it would seem it was doing something if your symptoms returned within the 3 weeks. I believe Quinoric are bitter tasting, even enteric coated ones. There was one that was called Plaquenil since the license ran out that's been re-branded as a generic product by Zentiva. If you ask for hydroxychloroquine sulphate Zentiva 200mg film coated, product code 1201730, you may get on better with those. Tinnitus is a rare side effect of HCQ, if it continues yout Rheumy may suggest you need to try something else, I do hope it goes though as it can be very disconcerting.

Reply

Thanks so much for the tip, I am going to try that next prescription! I've a friend who has lupus and takes the same tablets as me so I will pass on the information which might also be useful for her! 😊

2 likes
Reply

You're welcome & yes, HCQ is commonly used for Lupus so if she's having problems too do let her know.

2 likes
Reply

I have tinnitus caused by a drug,but not the one you are talking about puppy. I will say you will get used to the tinnitus as i have had it over 22yrs. The stressed you get the worse your tinnitus. Speak to someone about getting an apt to the hearing centre and see what they say. I have a hearing aid in my ear and no one knows i wear a hearing aid even after 22yrs. xxxxx

2 likes
Reply

Thanks Sylvi- it's gotten a bit better now (though it sounds like crumpling paper in my ear when I yawn or swallow still, but no more pins and needles sensations) , but I was pretty annoyed as I was missing out on all the office gossip, because I couldn't hear whispering 😂! I hope it will go away totally, but it's helpful to know that life can and does go on if it doesn't!

2 likes
Reply

Hi hon, hydroxychloroquine- what brand do you take ? After months of being sent different ones from the pharmacy my own taste buds , tummy and bowel deduced that the TEVA brand , orange tablet suits me best . The white QUINORIC is foul tasting , upsets my tummy. So do your own survey and ask for your gp to put your preference on your script , some pharmacy chains won't adhere to this unless it's stated on the script.

As to the burning , as stated in other post replies , it is part & parcel of the disease. After taking hydroxychloroquine for about 7 months I noticed my burning hands and feet had lessened so stick with it , I have Psa and it's a slow process to get meds right x

2 likes
Reply

Gosh you are right about the slow process! That's the part that can get extra frustrating as I feel like they've taken enough blood tests, etc to clone an army of me! 😂 still, having a diagnosis has lessened some of the anxiety and fear. Does your burning come back often? Have you noticed what aggravates it?

1 like
Reply

.

Oooo o oo, puppies_are_my_fave 🐶 🐶 🐶 😍 💕 . .

☺️

Have a look-see over at reply to Annieb24's post ( healthunlocked.com/nras/pos... ) for some thoughts that might interest you, 🐶 🐶 🐶 😍 💕 ?

Warm puppy 💓 paw greetings . . . 🐾 🐾 warrenphotographic.co.uk/ph... .

.

🙏 🍀 🌺 🌞

.

2 likes
Reply

Hi Kai! Love the cutie pie kitty in your pic! Is he/she yours? 😀 thanks for your reply and the link!

1 like
Reply

.

Very welcome, puppies_are_my_fave 🐶 🐶 🐶 😍 💕. . . 🙏 😌

.

Ahhh . . that's 'fat cat' Zarathustra. 🐱

He's Svetlana Petrova's (meaty) 4-legged 🐈 ( healthunlocked.com/nras/pos... ). He's a scream! 😂

Appearing in numerous masterpieces ( fatcatart.com/gallery/?lang=en ) throughout the centuries, throughout the world 🌐 . . .

Little (big) fella 🐈 gets 'round. . . 😄

(Think he's had quite a few more than 9 lives! 😯 😳 )

Please take good care, dear lady. 🙏 🍀 🌺 🌞

.

2 likes
Reply

.

Oh . . . think you might get a kick out of some puppy fun, puppies_are_my_fave 🐶 🐶 🐶 😍 💕 .

[Was originally posted over at kkminton/ Kimberly's post, 'A New Way' ( healthunlocked.com/nras/pos... . Kimberly is another 🐶 lover. 🤗 ]

Hope it brings a smile ☺️:

.

Leaping out of bed to start the day giphy.com/gifs/5UhCm0GMKOAU... & enjoy a bit of morning exercise giphy.com/gifs/Fv4WMcVSsnjt... & a bit of a nosh giphy.com/gifs/XcGaHMSrZT3Y... .

Then off to mingle 'n play giphy.com/gifs/NAxUstkvBFic... .

.

Winding down giphy.com/gifs/xQrlUXZkcH6y... then bath time giphy.com/gifs/ctLgi3Ak8s9W... .

.

A goodnight kiss giphy.com/gifs/xuoynj9Yfc6l... & off to bed giphy.com/gifs/3SkcC5Xkbf3o... to snooze giphy.com/gifs/znfB6huf09i7...

.

Dreaming giphy.com/gifs/XLI9wRul20wc... what fun giphy.com/gifs/YbgwD2YlfMOe... tommorrow giphy.com/gifs/XWhKJSN4Qm5Y... will bring giphy.com/gifs/F2SSkskdfQEb... . . .

.

🙏 😌

.

2 likes
Reply

There is little else that makes my heart as instantly happy as looking at little cherub-y pups with their round bellies and oversized paws 🐾 😍😍 😍 ! & frenchies (&bulldogs in general) are my fav! 😊 😊 😊 I hope one day to have my own little chubby ball of furry fun! This brought a big smile to my face! 💕

1 like
Reply

You may also like...